Econometrica: May 1986, Volume 54, Issue 3

Optimal Taxation of Capital Income in General Equilibrium with Infinite Lives<607:OTOCII>2.0.CO;2-N
p. 607-622

Christophe Chamley

This paper analyzes the optimal tax on capital income in general equilibrium models of the second best. Agents have infinite lives and utility functions which are extensions from the Koopmans form. The population is heterogeneous. The important property of the models is the equality between the social and the private discount rates in the long run. I find that the optimal tax rate is zero in the long run. For a special case of additively separable utility functions, I then determine the tax rates along the dynamic path and conditions that are sufficient for the local stability of the steady state.

Log In To View Full Content